High Wind, Logan County
- When
- October 18, 9:00 AM MST to 11:52 AM MST
- Where
- Logan County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Strong winds developed over extreme Northeast Colorado as a low pressure system intensified over the Central Plains. The intense winds produced near zero visibilities in blowing dust, 4 miles east of Haxtun.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong winds developed over extreme Northeast Colorado as a low pressure system intensified over the Central Plains. The intense winds produced near zero visibilities in blowing dust, 4 miles east of Haxtun. Trained spotters in Crook and Holyoke both recorded a peak wind gust to 64 mph. Trees were also downed in Holyoke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 18, 8:29 AM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 929 AM MDT THU OCT 18 2012 .UPDATE...NO CHANGES PLANNED AT THIS TIME BUT WILL NEED TO KEEP AN EYE ON ZONES ADJACENT TO THE HIGH WIND WARNING TO SEE IF THEY NEED TO BE ADDED...MAINLY CONCERNED WITH ZONES 38 AND 44. LONGMONT ANTICYCLONE STILL CONTINUING IN THE DENVER AREA BUT SHOULD BREAK DOWN LATER THIS MORNING AS STRONGER NORTHWESTERLY WINDS MIX DOWN TO THE SURFACE. && .AVIATION...NO CHANGES AT THIS TIME. LONGMONT ANTICYCLONE STILL OCCURRING IN THE DENVER AREA BUT SHOULD BREAK DOWN LATE MORNING/EARLY AFTN AS STRONGER NORTHWEST WINDS MIX DOWN TO THE SURFACE. WILL KEEP TIMING OF THE CURRENT TAF REGARDING ANY WIND SHIFTS AT THIS TIME. && .PREV DISCUSSION... /ISSUED 322 AM MDT THU OCT 18 2012/ SHORT TERM...STG NWLY FLOW ALOFT WIL CONTINUE OVER THE AREA TODAY WITH A VERY DRY AIRMASS IN PLACE. BIGGEST CONCERN FROM LATE MORNING THRU THE MID AFTN HOURS WILL BE HIGH WND POTENTIAL OVER THE FAR NERN PLAINS. 50-60 KT FLOW IN THE 800-700 MB LAYER COULD MIX DOWN TO THE SFC AND PRODUCE SOME WIND GUSTS TO 60 MPH MAINLY EAST OF NEW RAYMER TO AKRON LINE FM 15Z-21Z. MEANWHILE WITH GUSTY WINDS AND LOW HUMIDITY LEVELS BY EARLY AFTN WILL CONTINUE WITH RED FLAG WARNING AND EXPAND IT A BIT FURTHER WEST AND SOUTH AS WELL OVER NERN CO. HIGHS THIS AFTN LOOK SIMILAR TO WED AS 850-700 MM TEMPS DO NOT CHANGE MUCH. FOR TONIGHT WINDS WILL REMAIN GUSTY OVER THE FAR NERN PLAINS THROUGH THE EARLY EVENING HOURS HOWEVER SPEEDS SHOULD BE BELOW WARNING CRITERIA. LONG TERM...UPPER RIDGING IS PROGGED ACROSS COLORADO FRIDAY INTO SATURDAY WITH WEAKER NORTHWESTERLY FLOW ALOFT. ON SATURDAY...THE FLOW ALOFT IS ZONAL...THEN SOUTHWESTERLY BY LATE SATURDAY NIGHT. THE SYNOPTIC SCALE ENERGY IS BENIGN FRIDAY THROUGH SATURDAY NIGHT. THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW WEAK TROUGHING EAST OF THE MOUNTAINS ALL FOUR PERIODS. NORMAL DIURNAL PATTERNS MAY WIN OUT BUT THERE COULD BE SOME DOWNSLOPING AT TIMES. WINDS WILL DEFINITELY BE LESS SIGNIFICANT AS THEY THEY HAVE BEEN LATELY. MOISTURE-WISE...THERE IS SOME NOW AND AGAIN PROGGED IN THE UPPER LEVELS ALL FOUR PERIODS...BUT THE LOWER AND MID LEVELS ARE QUITE DRY. `PRECIPITABLE WATER VALUES ARE IN THE 0.20 TO 0.35 INCH RANGE ALL FOUR PERIODS. THERE IS NO MEASURABLE PRECIPITATION PROGGED ON THE QPF FIELDS FRIDAY THROUGH SATURDAY NIGHT. NO POPS. WINDS SHOULD NOT BE AN ISSUE. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 4-8 C WARMER THAN TODAY'S. SATURDAY'S WARM-UP ANOTHER 1-3 C OVER FRIDAY'S. MOS GUIDANCE VALUES ARE INFLATED AGAIN. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS BASICALLY HAVE ZONAL FLOW ALOFT ON SUNDAY...THEN SOUTHWESTERLY LATE SUNDAY NIGHT THROUGH WEDNESDAY. THE GFS HAS A WEAK UPPER TROUGH TO MOVE ACROSS SUNDAY AFTERNOON...THE ECMWF DOES NOT. WIND SPEEDS ALOFT ARE MODERATE ON SUNDAY THROUGH MONDAY NIGHT...THEN THEY INCREASE. BY WEDNESDAY... SPEEDS OVER THE CWA ARE AROUND 100 KNOTS AT JET LEVEL...WITH A JET MAX MOVING INTO NORTHWEST COLORADO BY WEDNESDAY EVENING ACCORDING TO THE GFS. ON WEDNESDAY...THE GFS HAS A BROAD MEAN TROUGH DEEPENING OVER THE WESTERN UNITED STATES. THE ECMWF SHOWS A MORE FLAT TROUGH. MOISTURE IS POOR...BUT INCREASES A BIT LATER ON WEDNESDAY. TEMPERATURES ARE ABOVE NORMALS. AVIATION...WITH NWLY FLOW COMING OFF THE CHEYENNE RIDGE CURRENTLY HAVE AN LONGMONT ANTICYCLONE IN PLACE NEAR DENVER. THE HRRR AND TO SOME EXTENT THE RAP HAVE THIS FEATURE CENTERED OVER SWRN WELD COUNTY BY MIDDAY. AS A RESULT WINDS EARLY THIS MORNING HAVE BEEN SELY WHICH SHOULD SHIFT TO MORE SLY BY 12Z. BY 18Z WINDS SHOULD BECOME MORE NNWLY WITH INCREASING SPEEDS BY EARLY AFTN. SOME GUSTS IN THE 25-30 KT RANGE WILL BE POSSIBLE THRU LATE AFTN. WINDS SHOULD GRADUALLY DECREASE BY 00Z AND THEN BECOME MORE WSW AFTER SUNSET AND THEN SSW BY 06Z. && .BOU WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ042-048>051. RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ238-241>251. && SHORT TERM...COOPER/RPK LONG TERM....RJK AVIATION...COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 439 AM MDT THU OCT 18 2012 COZ030>051-181700- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 439 AM MDT THU OCT 18 2012 ...HIGH WIND WARNING FOR THE FAR NORTHEAST PLAINS OF COLORADO FROM 9 AM THIS MORNING UNTIL 6 PM THIS EVENING... ...RED FLAG WARNING FOR THE PLAINS OF NORTHEAST COLORADO FROM NOON UNTIL 6 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA WHICH WILL LEAD TO HIGH WINDS OVER THE FAR NORTHEAST PLAINS OF COLORADO LATE THIS MORNING THROUGH THE AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE GENERALLY NORTHEAST OF A LINE FROM NEW RAYMER TO AKRON. ELSEWHERE WIND SPEEDS WILL RANGE FROM 15 TO 30 MPH WITH GUSTS TO 45 MPH. MEANWHILE THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL LEAD TO VERY HIGH FIRE DANGER ACROSS THE PLAINS OF NORTHEAST COLORADO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA FROM FRIDAY INTO NEXT WEDNESDAY. THERE WILL BE SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS WEDNESDAY AFTERNOON. THE WINDS SHOULD NOT BE SIGNIFICANT THROUGH MONDAY...BUT ON TUESDAY AND WEDNESDAY STRONG WINDS MAY RETURN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RPK/RJK
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415588, 415589.